Pennsylvania, 2005

Heavy Snow in Pennsylvania, February 20, 2005

February 20, 2005 · NWS CLE · 1 event in 1 county or zone

1 heavy snow, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Feb 20, 10:05 AM EST, 55 minutes earlier.

Area forecast discussion, Feb 20, 10:05 AM EST, 55 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE CLEVELAND OHIO
1005 AM EST SUN FEB 20 2005

.SHORT TERM UPDATE (TODAY)...
UPDATE FOR WORDING.
&&

.AVIATION (12Z-12Z)...
A BATCH OF SNOW IS MOVING ACROSS EXTREME NRN OH...HOWEVER...THE REAL
SNOW IS STILL IN INDIANA. RADAR COVERAGE IN INDIANA IS SKIMPY
HOWEVER MODELS CONSISTENT IN INCREASING MSTR TODAY. BIG QUESTION
CONTINUES HOW QUICKLY TEMPS WILL WARM AND THUS HOW MUCH FREEZING
RAIN OR SLEET. CONTINUED WITH A FEW HOURS OF FZRA AT MOST PLACES AS
THE THREAT CONTINUES. PCPN WILL DCR RAPIDLY FM W TO E TNGT. CONCERN
ABOUT SOME THUNDER AFT 00Z...TOTAL TOTALS GET INTO LOWER 50S A FEW
LTNG STRIKES CENTRAL IL AT 12Z. THIS WILL HAVE TO BE MONITORED.

&&

.SHORT TERM UPDATE (TODAY)...
A NARROW BAND OF SNOW MOVING ACROSS NRN AREA WILL UPDATE TO TAKE
THIS INTO ACCOUNT IN WORDING.
&&

.SHORT TERM (TDA-MON)WINTER WX ADV FOR NW OH AND PA FOR ZR MXG IN
THOSE AREAS.  RMDR SHD START AS SNW THEN AS IT WRMS SOME SLEET OR
ZR.

&&

.LONG TERM(WED THROUGH SAT)...
WL CONTINUE WITH A DRY FCST THRU THE EXTENDED. SOME MODEL DIFFS
EMERGE BY DAYS 6 AND 7 WITH THE 00Z GFS BEING MORE INSISTENT ON UPR
RIDGING BUILDING INTO THE LAKES BY SATURDAY WHILE THE ECMWF SUGGESTS
AN UPR LOW WL MOVE S OF THE AREA. ECMWF GUIDANCE IS OUTLIER COMPARED
TO THE GFS AND UKMET. WL THEREFORE TREND TOWARD THE 00Z GFS.
OVERALL...THE 00Z GFS AND GFS ENSEMBLE MEMBERS CONTINUE TO SHOW
RELATIVE HIGH PRES OVER THE GREAT LAKES THRU SAT.  06Z GFS RUN SHOWS
A STRONGER TROUGH/CLIPPER TYPE SYSTEM MOVING THRU THE LAKES TUE
NIGHT/WED...BUT THIS DOES NOT LEND SUPPORT ENTIRELY FROM THE OTHER
MDLS...SO HAVE OPTED TO KEEP THE ENTIRE AREA DRY WED. TOUGH TO SAY
IF SOME OF THE SNOWBELTS WILL SEE ANY SNOW...BUT THINKING THAT MUCH
OF LKERI WL BE ICE COVERED AGAIN IF IT IS NOT ALREADY...SO ANY LES
WOULD LIKELY BE MORE FLURRY IN NATURE AND HAVE OPTED NOT TO MENTION
IN THE FCST. PLUS...INVERSION WILL LIKELY BE QUITE LOW WITH HIGH
PRES AND ANTICYCLONIC FLOW. 06Z RUN SHOWS ANOTHER CLIPPER SYSTEM ON
FRIDAY WHICH THE 00Z DOES NOT HAVE AND HAVE OPTED TO DISCOUNT. THIS
CLIPPER TYPE SYSTEM FROM THE 06Z RUN ALLOWS THE COLD AIR TO BE
REINFORCED WHILE THE 00Z RUN SIMPLY SHOWS THE RIDGE AXIS BEING
DISPLACED EWD FRI/SAT. 06Z RUN WOULD BE COLD FOR THE WKND WHILE THE
00Z RUN WOULD BE WARMER WITH AN UPR RIDGE BUILDING LATE IN THE PD.
WL GO WITH WARMER TEMPS FOR SAT NR GFS MOS.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...WINTER WEATHER ADVISORY FOR NW.
PA...WINTER WEATHER ADVISORY.

&&

SHORT TERM UPDATE...LW
SHORT TERM...21
LONG TERM...MRD
AVIATION...KIELTYKA
Hazardous weather outlook, Feb 20, 5:00 AM EST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
500 AM EST SUN FEB 20 2005

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-211000-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
500 AM EST SUN FEB 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

WINTER WEATHER ADVISORIES ARE IN EFFECT THROUGH THIS EVENING FOR
NORTHWEST OHIO AND FOR THIS AFTERNOON AND TONIGHT FOR NORTHWEST
PENNSYLVANIA.  IN THE ADVISORY AREA SNOW WILL BE MIXED WITH FREEZING
RAIN OR SLEET.  FOR THE REST OF THE AREA THERE WILL BE A MIXTURE OF
SNOW AND RAIN WITH FREEZING RAIN OR SLEET POSSIBLE.  FOR THE SOUTHERN
PARTS OF THE AREA THE MIXTURE WILL CHANGE TO RAIN THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Crawford

When
February 20, 11:00 AM EST to 11:00 PM EST
Where
Crawford forecast zone
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
41.685, -80.106 (the zone’s center; the record gives no point)

An area of low pressure moved across the Lower Great Lakes late on February 20th and early on the 21st. Snow associated with this low spread over Crawford County during the late morning hours of the 20th. The snow was the most intense during the early evening hours, then tapered off around midnight. Visibilities, at times, during the evening were near zero. Accumulations ranged from six to seven inches over much of Crawford County. A few accidents were reported.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437178.